North Dakota, 2020

Hail and Damaging Winds in North Dakota, June 25, 2020

June 25, 2020 · NWS FGF · 9 events in 6 counties and zones

For afternoon convection on June 25th, the main question was whether any areas over eastern North Dakota would clear out and allow heating. Portions of central North Dakota into the Devils Lake region did scatter out, and strong and severe thunderstorms formed in that area by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

For afternoon convection on June 25th, the main question was whether any areas over eastern North Dakota would clear out and allow heating. Portions of central North Dakota into the Devils Lake region did scatter out, and strong and severe thunderstorms formed in that area by early afternoon. These storms tracked through the Devils Lake region toward Hillsboro by mid to late afternoon, producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 12:11 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 25, 12:11 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
111 PM CDT Thu Jun 25 2020

.UPDATE...
Issued at 111 PM CDT Thu Jun 25 2020

Storms have started intensifying over the Devils Lake basin just
ahead of the boundary that has started to push into the area. The
CAPE has been elevated so far and not rooted in the boundary
layer, but there has been enough MU CAPE (1500-2000 J/kg) to allow
storms to have the potential to produce severe hail. Adjusted POPs
for current radar, and lowered highs a bit across northeastern ND
for cloud cover/precip. Will make further adjustments as the
afternoon goes on.

UPDATE Issued at 1015 AM CDT Thu Jun 25 2020

Showers and thunderstorms continue to move into the western Devils
Lake Basin. There has been a reported gust to 49 mph at Maddock,
so will continue to monitor although all the instability so far is
elevated. Some more significant development along the main
frontal boundary currently over central ND will be the main
concern for later on, depending on how much clearing we get
between the morning round and later development in the early to
mid afternoon. Adjusted POPs for current radar and will continue
to keep severe mention for now in the slight risk area.

UPDATE Issued at 619 AM CDT Thu Jun 25 2020

Partly to mostly cloudy skies prevail this morning with scattered
showers working across the northern Red River Valley, with
additional showers in the western portions of the Devils Lake
Basin. Satellite obs showing relatively widespread mid-level cloud
cover across much of the western two thirds of the CWA. We will
watch for the persistence of these clouds as they could affect
thunderstorm initiation this afternoon.

&&

.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT Thu Jun 25 2020

The main challenge today will be timing the initiation and potential
severity of thunderstorms. Weather related impacts are possible
where severe thunderstorms develop during the early to mid-
afternoon. High resolution ensembles and CAMs continue to develop a
line of thunderstorms around midday, with the line moving eastward
through the remainder of the afternoon.

The axis of development will occur along a theta-e gradient boundary
associated with an upper trough. Instability will be contingent upon
this morning's cloud cover, but many CAMs as well as HREF continue
to show a range of 2000 to 3000 J/Kg of CAPE available this
afternoon. Deep layer shear is marginal at best; however, the 0-1 Km
and 0-3 Km shear is in the 20 to 30 knot range with shear vectors
nearly line normal to the boundary. Initially, storm mode should be
multicell or very brief hybrid supercell, with a transition to
linear rather quickly. Regarding potential risks, we will have at
least a non-zero chance for tornado development along the line of
storms as it progresses eastward. This, combined with DCAPE of 1000
to 1200 J/Kg, will give us the potential for damaging wind gusts as
convective downscaling takes place. Hail is possible, especially
during the early development phase, with a size potential of
quarters to half dollars. The exact location of initiation remains
uncertain, but there is increasing confidence that our first strong
storms should form along a line from Jamestown to Grafton, then
progress east and southeast.

The eastward progression of the boundary carries the line of storms
into Minnesota as the afternoon and evening progresses, with some
expectation of weakening as we lose peak heating. Remnant shower and
thunderstorms persist into Friday morning before ending from west to
east around midday.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Jun 25 2020

Friday night will be dry with high pressure, with dry weather
continuing into Saturday as the high moves east.  Warm air will be
over the area with highs Saturday in the 80s, but dew points will
remain in the tolerable range around 60.  Sunday into Tuesday will
see the 500 mb pattern amplify as a deep trough develops over the
western U.S. and a ridge develops northward thru Minnesota and into
NW Ontario.  Such as set up will favor a very warm and humid air
mass to overspread the area with dew pts around 70 and highs mid 80s
to low 90s thru the period.  00z GFS ensembles show wide spread by
mid week in how the trough/ridge set up will break down, with the
operational GFS run on the very wet side as compared to other
members.  00z ECMWF and Canadian keep the trough/ridge set up a bit
longer into mid next vs the operational GFS and with the ops GFS run
more of an outlier I would tend to agree with the trough/ridge
holding longer.  What this means for our area is the the exact
location of the trough and ridge axis will be critical in where
systems track as they move north around the main trough and up thru
the high plains.  The set up would tend to favor best t-storm
chances western Dakotas vs eastern ND and MN.  Unstable airmass in
place and moisture not a problem so certainly possible flooding or
severe risk setting up Tue-Wed somewhere in the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 111 PM CDT Thu Jun 25 2020

All sites are VFR but some showers are starting to impact KGFK and
thunderstorms out at KDVL. The thunderstorms will move east-
southeastward during much of the afternoon, so have VCTS spreading
eastward with time. Ceilings will remain VFR for the most part,
although if directly impacted by thunderstorms the visibility
could drop for a very short period. Showers and thunderstorms will
move off to the east later this evening and the forecast area will
see a break in active weather. Some MVFR ceilings will be
possible at KTVF and KBJI later on in the period towards tomorrow
morning. Winds will shift around to the west then northwest as the
system moves through the area. Mostly below 15 kts although higher
gusts will be possible near thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JR
Hazardous weather outlook, Jun 25, 3:08 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
408 AM CDT Thu Jun 25 2020

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-260915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
408 AM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening, with the potential for damaging wind
gusts to 75 mph, hail to the size of golf balls, and a low chance
for a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-260915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
408 AM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, with the potential for damaging wind gusts
to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Eddy

When
June 25, 12:20 PM CST
Where
Eddy County, 1.16 mi SW of Hamar
Measured
0.88 in hail
Reported by
Public
Coordinates
47.840, -98.570

Hail, Nelson

When
June 25, 12:35 PM CST
Where
Nelson County, 3.49 mi S of Tolna
Measured
1.5 in hail
Reported by
Public
Coordinates
47.780, -98.440

Quarter to ping pong ball sized hail fell with very heavy rain.

Hail, Griggs

When
June 25, 1:34 PM CST
Where
Griggs County, 5.53 mi N of Binford
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -98.350

Nickel to quarter sized hail fell with very heavy rain.

Funnel Cloud, Griggs

When
June 25, 1:41 PM CST
Where
Griggs County, 6.59 mi NE of Jessie
Reported by
State Official
Coordinates
47.590, -98.120

Hail, Steele

When
June 25, 1:45 PM CST
Where
Steele County, 3.73 mi NNW of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -97.930

Hail, Griggs

When
June 25, 1:52 PM CST
Where
Griggs County, 3.12 mi NE of Jessie
Measured
1 in hail
Reported by
Public
Coordinates
47.560, -98.180

Hail, Griggs

When
June 25, 2:20 PM CST
Where
Griggs County, 2.89 mi ENE of Cooperstown
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.460, -98.060

Thunderstorm Wind, Barnes

When
June 25, 2:31 PM CST
Where
Barnes County, 0.84 mi NE of Dazey Bryn Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.190, -98.160

The wind gust was measured at an NDAWN mesonet station.

Thunderstorm Wind, Traill

When
June 25, 3:18 PM CST to 3:19 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.400, -97.060

Tree branches were blown down around town, with some falling and breaking power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889156, 889157, 889158, 889159, 889160, 889161, 889162, 889163, 889164.